Alert archive / Ohio / Special Weather Statements in 2013

Special Weather Statement, NWS Wilmington, OH

April 16, 2013Darke County, Ohio; Wayne County, Indiana

NWS Wilmington, OH issued this special weather statement at Apr 16, 2013, 4:21 PM EDT for Darke County, Ohio; Wayne County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2013, 4:21 PM EDT (20:21 UTC)
Expired
Apr 16, 2013, 4:45 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH

Counties Wayne County, IN, Darke County, OH

The radar

The Cincinnati radar (KILN), 112 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WWUS81 KILN 162021
SPSILN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EDT TUE APR 16 2013

INZ050-058-059-OHZ042-060-162045-
UNION IN-FAYETTE IN-WAYNE IN-DARKE OH-PREBLE OH-
421 PM EDT TUE APR 16 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PREBLE...
SOUTHWESTERN DARKE...WAYNE...NORTHERN FAYETTE AND NORTHWESTERN UNION
COUNTIES THROUGH 445 PM EDT...

AT 417 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF FRANKLIN TO HAGERSTOWN TO
BENTONVILLE...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE 
STORMS. 

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CENTERVILLE...FOUNTAIN
CITY...RICHMOND...NEW PARIS...NEW MADISON...GREENVILLE AND ARCANUM.

ALSO...WATERLOO...ECONOMY...GREENS FORK...WILLIAMSBURG...PHILOMATH...
ABINGTON...SPRING GROVE AND WHITEWATER ARE NEAR THE PATH OF THIS LINE
OF STRONG THUNDERSTORMS.

LAT...LON 3979 8525 3980 8523 4001 8520 4001 8482
      4017 8481 4019 8462 3998 8453 3975 8463
      3967 8531

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Apr 16, 1:56 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 16, 1:56 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
156 PM EDT TUE APR 16 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE AREA TODAY...BRINGING A CHANCE OF
SHOWERS AND THUNDERSTORMS. THIS FRONT WILL THEN STALL OVER THE AREA
ON WEDNESDAY...AND LIFT NORTH OF THE REGION BY THURSDAY. ON FRIDAY
MORNING...A STRONG COLD FRONT WILL MOVE THROUGH...DROPPING
TEMPERATURES SIGNIFICANTLY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FRONTAL BOUNDARY EXTENDED FROM NW OH THROUGH SOUTH CENTRAL
INDIANA THIS MORNING. A FEW SHOWERS AND THUNDERSTORMS HAD
DEVELOPED AHEAD OF THE MAIN BAND OF PRECIPITATION ASSOCIATED WITH
THE FRONT. INCREASED POPS THIS MORNING TO ACCOUNT FOR THIS AND
RAISED TEMPERATURES SLIGHTLY. NO OTHER CHANGES TO FORECAST AT THIS
TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
THUNDERSTORM CHANCES WILL GRADUALLY DIMINISH TONIGHT...AS
INSTABILITY WANES AND THE FRONTAL BOUNDARY STALLS.
HOWEVER...20-40 PERCENT PRECIPITATION CHANCES WILL BE MAINTAINED
OVERNIGHT.

THE FRONT WILL BEGIN ITS TRIP BACK TO THE NORTH ON
WEDNESDAY...AND THE POP FORECAST WILL FOLLOW SUIT. INSTABILITY
WILL BUILD TO THE SOUTH OF THE FRONT AGAIN...THOUGH FORCING AND
SHEAR WILL BE LESS IMPRESSIVE THAN ON TUESDAY. POPS PEAK OUT AT 50
PERCENT...TIMED MAINLY TO THE DIURNAL CYCLE.

THE BIGGER CHALLENGE FOR WEDNESDAY APPEARS TO BE WITH MAX
TEMPS...GIVEN THAT THE FRONTAL POSITION IS NOT AS WELL MODELED AS
IT IS FOR DAY 1 (TUESDAY). IN PARTICULAR...THE NAM12 DEPICTION OF
THE TEMPERATURE FIELD INDICATES A PROGRESSION MUCH FURTHER NORTH
THAN THE REST OF THE MODEL CONSENSUS WOULD INDICATE. SO...TEMPS
WERE TAKEN FROM A BLEND OF THE CMC/GFS/ECMWF FOR
WEDNESDAY...KEEPING A SHARP GRADIENT ACROSS THE CWA (WITH CONTOURS
RUNNING ON A NEARLY-STRAIGHT EAST-TO-WEST ORIENTATION).

THE FRONT WILL INDEED MOVE NORTH OF THE REGION BY WEDNESDAY
NIGHT...LOCKING ALL BUT THE NORTHWESTERN CORNER OF THE CWA PRETTY
FIRMLY IN THE WARM SECTOR. THIS WILL DIMINISH CHANCES FOR
PRECIPITATION (THANKS TO CAPPING AND A LACK OF FORCING) TO
NON-MENTIONABLE VALUES IN THE SOUTHWEST...THOUGH THE NEW SET OF
GRIDS WILL KEEP 20-40 POPS IN THE NORTHWEST EVEN THROUGH THE DAY
ON THURSDAY. THE INCREASING SOUTHERLY FLOW WILL LEAD TO GUSTS IN
THE 20-30 MPH RANGE. FOLLOWING FROM THAT...THE STRONG WARM
ADVECTION WILL HELP PUSH TEMPERATURES WELL ABOVE NORMAL
THURSDAY...ESPECIALLY IN THE SOUTHWESTERN CWA (WHERE A LACK OF
PRECIPITATION AND LESS CLOUDY CONDITIONS ARE EXPECTED). THUS...MAX
TEMPS WERE INCREASED THURSDAY...WITH VALUES AS HIGH AS 85 DEGREES
NEAR PORTSMOUTH OHIO. THOUGH CONVECTIVE COVERAGE ON THURSDAY IS
UNCERTAIN...THE WARM TEMPS WILL LEAD TO ENOUGH INSTABILITY TO
SUPPORT SOME DEGREE OF A SEVERE THREAT (SEE SPC DAY 3...WHICH
REASONABLY FOCUSES CLOSER TO THE FRONT IN INDIANA).

MODELS APPEAR TO BE IN VERY GOOD AGREEMENT ON THE BIG CONCLUSION
TO THE UNSETTLED WEATHER THIS WEEK. AS LOW PRESSURE MOVES
NORTHEAST INTO THE GREAT LAKES ON FRIDAY MORNING...A STRONG COLD
FRONT WILL MOVE QUICKLY EASTWARD THROUGH THE OHIO VALLEY. FLOW AT
ALL LEVELS WILL VERY QUICKLY INCREASE...WITH A LOW-LEVEL JET OF
60-70 KNOTS AT 850MB...AND OVER 100 KNOTS AT 500MB. ALTHOUGH
SURFACE-BASED INSTABILITY WILL BE WEAK...GFS SOUNDINGS INDICATE
THAT THE THERMAL PROFILE AHEAD OF THE FRONT APPEARS MOIST
ADIABATIC...RATHER THAN CAPPED. ECMWF INSTABILITY PROJECTIONS ARE
SLIGHTLY MORE STABLE. THIS SCENARIO WILL BE CLOSELY MONITORED
OVER THE NEXT FEW DAYS...AS THE STRONG WIND FIELDS MEAN THAT SEVERE
WEATHER COULD BE POSSIBLE EVEN WITH THE UNFAVORABLE TIMING. EVEN
ASIDE FROM THE CONVECTIVE POTENTIAL...BUFKIT SOUNDINGS ARE
INDICATING WIND GUSTS OF 30-35 KNOTS BEHIND THE FRONT.

NON-DIURNAL TEMPS WERE DRAWN IN FOR FRIDAY...WITH MAX TEMPS
EXPECTED IN THE MORNING...AND A SIGNIFICANT DECREASE BEHIND THE
FRONT. AS AN EXAMPLE OF THE EXPECTED CHANGE IN AIR MASS...GFS
850MB TEMPS AT KILN ARE FORECAST TO GO FROM +14C AT 06Z FRIDAY
MORNING TO -7C JUST 24 HOURS LATER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
AS THE FRONT PASSES...PCPN SHOULD TRANSITION TO SCATTERED SHOWERS
BEFORE ENDING BY FRIDAY EVENING. LOWS THURSDAY NIGHT WILL DEPEND
ON THE EXACT TIMING OF THE FRONT...BUT AT LEAST EASTERN AREAS
SHOULD REMAIN FAIRLY WARM THROUGH THE NIGHT. GOOD CAA BEHIND THE
FRONT WILL HELP LIMIT TEMPERATURE RECOVERY DURING THE DAY ON
FRIDAY.

SURFACE HIGH PRESSURE WILL SLIDE SLOWLY EAST ACROSS THE AREA THROUGH
THE WEEKEND. HOWEVER...WITH THE UPPER LEVEL TROUGH REMAINING OVER
THE GREAT LAKES REGION...THE SEASONABLY COOL AIRMASS WILL REMAIN IN
PLACE. SATURDAY SHOULD BE OUR COOLEST DAY WITH HIGHS ONLY IN THE
UPPER 40S TO LOWER/MID 50S. DEPENDING ON SKY COVER SATURDAY NIGHT
AND EXACT LOCATION OF THE SURFACE RIDGE...SOME FREEZING TEMPERATURES
COULD BE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY
MORNING...ESPECIALLY ACROSS NORTHERN AREAS. WILL CONTINUE WITH DRY
CONDITIONS ON INTO MONDAY AS SOME WEAK MID LEVEL RIDGING WILL
DEVELOP ACROSS THE AREA. THIS SHOULD HELP PUSH TEMPERATURES BACK UP
TOWARD NORMAL READINGS BY MONDAY AFTERNOON.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
COLD FRONT SLOWLY PUSHING THROUGH AREA TODAY WILL BE A FOCUS AREA
FOR DEVELOPING CONVECTION...ESPECIALLY WITH SEVERE POTENTIAL
GENERALLY SOUTH AND EAST OF THE FRONTAL BOUNDARY WHICH WILL STALL
OVER THE AREA THIS EVENING. MVFR CIGS OVER INDIANA MAY WORK INTO
POTENTIALLY THE KDAY SITE AS THE BOUNDARY PUSHES FURTHER ESE. SOME
CLEARING APPARANT ON THE VISIBLE SATELLITE IMAGERY WOULD YIELD
GREATEST INSTABILITY AND THUNDERSTORM POTENTIAL AFFECTING
ESPECIALLY THE KCVG/KLUK/KILN LOCATIONS. MOST LOCATIONS WILL SHRA
AND POSSIBLE TSTM ACTIVITY IN THE 20-24Z TIMEFRAME WITH SLIGHTLY
DIMINISHING CHANCES IN THE 00-02Z PERIOD.

WINDS DIMINISH OVERNIGHT ESPECIALLY IN THE SOUTHERN AREA...WITH AT
LEAST SOME POTENTIAL FOR MVFR CIGS. CONFIDENCE FAIRLY LOW AT THIS
TIME...SO INCLUSION OF SCT MVFR CLOUDS FOR NOW. FOR DAYTIME
WED...POTENTIAL FOR ADDITIONAL SHRA ACTIVITY WITH MAIN TSTM
POTENTIAL NEAR/AFTER 18Z.

OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY
NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...PARKER
SHORT TERM...HATZOS
LONG TERM...JGL
AVIATION...JDR
Hazardous weather outlook, Apr 16, 4:00 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT TUE APR 16 2013

INZ074-075-080-KYZ089>100-OHZ045-046-051>056-060>065-070>074-077>082-
088-172000-
DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
400 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA INTO
THE EVENING HOURS NEAR A SLOW-MOVING COLD FRONT THAT WILL STALL
OVER THE REGION TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY NIGHT
INTO FRIDAY MORNING. STRONG WINDS MAY ACCOMPANY THE SHOWERS AND
THUNDERSTORMS THAT DEVELOP ALONG THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ050-058-059-066-073-OHZ026-034-035-042>044-172000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-
400 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL
OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER APPEARS TO BE LOW
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY NIGHT
INTO FRIDAY MORNING. STRONG WINDS MAY ACCOMPANY THE SHOWERS AND
THUNDERSTORMS THAT DEVELOP ALONG THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 16, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EDT TUE APR 16 2013

INZ050-058-059-OHZ042-060-162045-
UNION IN-FAYETTE IN-WAYNE IN-DARKE OH-PREBLE OH-
421 PM EDT TUE APR 16 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PREBLE...
SOUTHWESTERN DARKE...WAYNE...NORTHERN FAYETTE AND NORTHWESTERN UNION
COUNTIES THROUGH 445 PM EDT...

AT 417 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF FRANKLIN TO HAGERSTOWN TO
BENTONVILLE...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CENTERVILLE...FOUNTAIN
CITY...RICHMOND...NEW PARIS...NEW MADISON...GREENVILLE AND ARCANUM.

ALSO...WATERLOO...ECONOMY...GREENS FORK...WILLIAMSBURG...PHILOMATH...
ABINGTON...SPRING GROVE AND WHITEWATER ARE NEAR THE PATH OF THIS LINE
OF STRONG THUNDERSTORMS.

LAT...LON 3979 8525 3980 8523 4001 8520 4001 8482
      4017 8481 4019 8462 3998 8453 3975 8463
      3967 8531

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:24 PM EDTSpecial Weather StatementILNGreene36 min
Apr 16, 4:31 PM EDTSevere Thunderstorm WarningILNClark, Greene, Montgomery44 min
Apr 16, 4:47 PM EDTSpecial Weather StatementILNDarke, Miami28 min
Apr 16, 4:50 PM EDTSevere Thunderstorm WarningILNFranklin, Madison40 min
Apr 16, 4:59 PM EDTSevere Thunderstorm WarningILNButler, Hamilton, Warren46 min
Apr 16, 5:16 PM EDTSevere Thunderstorm WarningILNButler, Hamilton44 min
Apr 16, 5:43 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking47 min
Apr 16, 5:48 PM EDTSpecial Weather StatementILNPickaway27 min
Apr 16, 5:54 PM EDTSevere Thunderstorm WarningILNClinton, Warren51 min
Apr 16, 6:09 PM EDTSpecial Weather StatementILNAdams36 min
Apr 16, 6:29 PM EDTSevere Thunderstorm WarningILNBrown, Highland31 min
Apr 16, 6:36 PM EDTSpecial Weather StatementILNRoss24 min
Apr 16, 6:47 PM EDTSpecial Weather StatementILNAdams28 min
Apr 16, 7:10 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking, Pickaway, Ross50 min
Apr 16, 7:22 PM EDTSpecial Weather StatementILNAdams, Pike, Scioto53 min
Apr 16, 5:12 PM EDTSpecial Weather StatementILNBoone48 min
Apr 16, 5:59 PM EDTSpecial Weather StatementILNCampbell46 min
Apr 16, 7:18 PM EDTSevere Thunderstorm WarningILNGrant, Owen, Pendleton42 min

Nearby

Special Weather Statements in Ohio, 2013Special Weather Statements in Indiana, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.